Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 307, NWS Dodge City, KS

August 17, 2017Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2017, 10:31 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 10:31 PM CDT (03:31 UTC)
Expired
Aug 17, 2017, 11:30 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KDDC 180331
SVRDDC
KSC055-101-171-180430-
/O.NEW.KDDC.SV.W.0307.170818T0331Z-170818T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1031 PM CDT THU AUG 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Finney County in southwestern Kansas...
  Southeastern Scott County in west central Kansas...
  Southwestern Lane County in west central Kansas...

* Until 1130 PM CDT

* At 1031 PM CDT, a severe thunderstorm was located 8 miles east of
  Friend, or 15 miles southeast of Scott City, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Friend and Concannon State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 10030 3800 10058 3825 10091 3842 10073
TIME...MOT...LOC 0331Z 304DEG 22KT 3828 10076 

HAIL...0.75IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
962 
WWUS53 KDDC 180353
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1053 PM CDT THU AUG 17 2017

KSC055-101-171-180430-
/O.CON.KDDC.SV.W.0307.000000T0000Z-170818T0430Z/
Finney KS-Scott KS-Lane KS-
1053 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE
COUNTIES...

At 1053 PM CDT, a severe thunderstorm was located 15 miles east of
Friend, or 20 miles northeast of Garden City, moving southeast at 25
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Concannon State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 10030 3800 10058 3821 10086 3837 10064
TIME...MOT...LOC 0353Z 305DEG 21KT 3820 10063 

HAIL...<.75IN
WIND...60MPH
 
$$

GERARD
018 
WWUS53 KDDC 180421
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1121 PM CDT THU AUG 17 2017

KSC055-101-171-180431-
/O.EXP.KDDC.SV.W.0307.000000T0000Z-170818T0430Z/
Finney KS-Scott KS-Lane KS-
1121 PM CDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES WILL EXPIRE AT 1130
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3822 10030 3800 10058 3821 10086 3837 10064
TIME...MOT...LOC 0421Z 304DEG 22KT 3811 10046 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:05 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 17, 10:05 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1005 PM CDT Thu Aug 17 2017

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1003 PM CDT Thu Aug 17 2017

WV imagery indicates a westerly flow aloft prevailing across the Western
High Plains. Near the surface, a lee side trough of low pressure is
anchored across eastern Colorado.

&&

.SHORT TERM...(This evening through Friday)
Issued at 103 PM CDT Thu Aug 17 2017

Short term confidence is low. In these weakly forced, late Summer convective
patterns, it is often difficult to get a sense of how the thunderstorms
will drift and evolve. Recently, the models have not been doing that
well, further decreasing confidence. With that said, it looks like
the most probable situation is that convection will develop across
the higher terrain of Colorado and then slowly drift towards western
Kansas. As a result, have the higher pops in the western zones and
lower values to the east. With such weak flow, it is difficult to imagine
that convection would intensely propagate across the state. For severe,
chances look low, although an isolated strong to severe storm with
wind and hail cannot be completely ruled out, particularly for far
southwest Kansas late tonight.

For tomorrow, if there is any convection, it would be across the far
southeast zones. Drier air moves in, so the bulk of the forecast district
will remain dry. With the drier forecast, temps will be able to rebound
a bit with widespread lower 90s forecast.

.LONG TERM...(Friday night through Thursday)
Issued at 103 PM CDT Thu Aug 17 2017

The weekend appears to be mainly dry, except an isolated storm. The
specifics of this are unknown at this time and the fb pops are good
for now. Highs will continue in the 90s with lows mainly in the 60s
to 70s.

The long term models show a continued dry and warm pattern prevailing
for much of the extended period. Storm coverage looks fairly isolated.
The fb pops and temps grids look like a good solution at this time,
given the always present uncertainty that exists in weakly forced
convective regimes across southwest Kansas during late Summer and in
the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 524 PM CDT Thu Aug 17 2017

Large uncertainty surrounds convective impacts for the terminals
this evening. With so much variation between the WRF runs, the
RAP/HRRR, and current regional trends, it seems best to maintain
VCTS this evening near LBL and watch for amendments elsewhere,
where the where the risk does not appear high. Some moderate wind
shear may develop overnight, however the risk of stratus impacting
operations does not appear high.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  65  95 /  20  20  10   0
GCK  63  92  64  94 /  20  10   0  10
EHA  62  92  63  93 /  30  10   0  20
LBL  64  94  65  95 /  20  10  10  10
HYS  64  92  63  95 /  20  10   0  10
P28  68  95  68  95 /  30  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Aug 17, 5:12 AM CDT, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
512 AM CDT Thu Aug 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
512 AM CDT Thu Aug 17 2017 /412 AM MDT Thu Aug 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms will be possible across mainly Morton County
late this afternoon and evening. Large hail to golfball size will
be possible with the strongest storm, but the strongest storm may
be south of Elkhart in the panhandles.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
There are thunderstorms in the forecast each day across a portion
of southern or western Kansas through mid next week. The severe
weather risk appears low each day, except Saturday, where a
marginal risk is severe storms is forecast for large hail and
damaging wind. Heat indices will warm to the upper 90s across south
central Kansas starting Sunday and continuing through mid next week.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwest Kansas early
this evening should severe storms approach out of far southeastern
Colorado.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 17, 7:22 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
722 PM CDT THU AUG 17 2017

KSZ084-180115-
Morton KS-
722 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Elkhart, moving east at 20 mph. Another strong
thunderstorm was 10 miles northeast of Elkhart.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and
Cimarron Grassland Recreation Area.

LAT...LON 3725 10204 3725 10156 3699 10156 3699 10204
TIME...MOT...LOC 0020Z 273DEG 16KT 3714 10198

GERARD
Local storm report, Aug 17, 7:53 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NNW ELKHART           37.04N 101.91W
08/17/2017  E60 MPH          MORTON             KS   PUBLIC

            PEA HAIL AND ESTIMATED 60 MPH GUSTS.

&&

MR
Local storm report, Aug 17, 7:56 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 NNW ELKHART           37.05N 101.91W
08/17/2017  E0.25 INCH       MORTON             KS   PUBLIC

&&

MR
Special weather statement, Aug 17, 8:16 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
816 PM CDT THU AUG 17 2017

KSZ084-085-180215-
Stevens KS-Morton KS-
816 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES UNTIL 915 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Rolla, or 15 miles east of Elkhart, moving southeast
at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rolla.

LAT...LON 3699 10175 3701 10178 3717 10171 3700 10120
TIME...MOT...LOC 0116Z 299DEG 17KT 3704 10161

GERARD
Local storm report, Aug 17, 8:19 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             6 ESE WILBURTON         37.03N 101.68W
08/17/2017  E0.25 INCH       MORTON             KS   PUBLIC

&&

MR
Special weather statement, Aug 17, 9:52 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
952 PM CDT THU AUG 17 2017

KSZ086>088-180345-
Seward KS-Meade KS-Clark KS-
952 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...SOUTHERN
MEADE AND SOUTHERN CLARK COUNTIES UNTIL 1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Knowles, or 19 miles south of Meade, moving east at 20
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ashland, Kismet, Englewood, Sitka, Acres and Meade State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3722 10075 3719 9956 3700 9955 3700 10076
TIME...MOT...LOC 0252Z 281DEG 18KT 3702 10024

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:22 PM CDTSpecial Weather StatementDDCMorton53 min
Aug 17, 8:16 PM CDTSpecial Weather StatementDDCStevens59 min
Aug 17, 9:40 PM CDTSevere Thunderstorm WarningDDCKearny50 min
Aug 17, 9:47 PM CDTSevere Thunderstorm WarningDDCScott43 min
Aug 17, 9:52 PM CDTSpecial Weather StatementDDCMeade53 min
Aug 17, 10:37 PM CDTSpecial Weather StatementDDCFinney38 min
Aug 17, 10:45 PM CDTSpecial Weather StatementDDCEllis, Trego60 min
Aug 17, 11:14 PM CDTSpecial Weather StatementDDCSeward, Stevens61 min
Aug 17, 11:43 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee62 min
Aug 18, 12:03 AM CDTSpecial Weather StatementDDCEllis27 min
Aug 18, 12:32 AM CDTSpecial Weather StatementDDCHaskell, Meade43 min
Aug 18, 1:19 AM CDTSpecial Weather StatementDDCStafford56 min
Aug 18, 3:12 AM CDTAreal Flood AdvisoryDDCMeade, Seward4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.